The Institute of Safe Medication Practices (ISMP) has issued a warning about the potential for mix-ups between two drugs, neostigmine injection and phenylephrine, because of similar packaging.
Both drugs are manufactured by Eclat Pharmaceuticals. Neostigmine (Bloxiverz) is a chlolinesterase inhibitor that was approved in 2013 for the reversal of non-depolarizing neuromuscular blockade after surgery. Phenylephrine (Vazculep) was approved last year for the treatment of clinically important hypotension resulting from vasodilation in the setting of anesthesia.
“In the past 3 months, ISMP has received 8 practitioner reports expressing concern about look-alike packaging of Bloxiverz 10 mg/10 mL (1 mg/mL) and Vazculep 50 mg/5 mL (10 mg/mL). The vials and outer cartons look similar in size, color, and design,” ISMP reported a National Alert Network (NAN) Alert, published March 23.
The practitioner reports indicated that the wrong drugs were used during sterile compounding, however, the error was caught by a second person who was independently checking before the drugs were administered to patients.
ISMP recommends that hospitals take a number of precautions to avoid an error with these drugs, which would result in a serious adverse event.
· Storage considerations: Place these drug supplies far from each other in both short- and long-term storage areas.
· Educate staff about the risk: Make sure that operating room and anesthesia staff are aware of the potential to confuse these two products.
· Verify drug selection: Use barcode scanning technology when managing inventory and before dispensing or compounding to avoid drug mix-ups.
· Access issues: Avoid purchasing bulk packages of phenylephrine, if possible. If phenylephrine is purchase in bulk, keep the packages in the pharmacy only.
· Dilute before injection: Bolus doses of phenylephrine should be diluted before administration.
This information has been communicated to FDA and the manufacturer. ISMP would like Eclat Pharmaceuticals to change its container labels to reduce the risk of drug mix-ups.